Text AA

Recognizing Opioid Overdose

Sometimes it can be difficult to tell if a person is just very high, or experiencing an overdose. The following will present some information on how to tell the difference. If you’re having a hard time telling the difference, it is best to treat the situation like an overdose – it could save someone’s life.

If someone is really high and using downers like heroin, or pills:
  • Pupils will contract and appear small
  • Muscles are slack and droopy
  • They might “nod out”
  • Scratch a lot due to itchy skin
  • Speech may be slurred
  • They might be out of it, but they will respond to outside stimulus like loud noise or a light shake from a concerned friend.

If you are worried that someone is getting too high, it is important that you don’t leave them alone. If the person is still conscious, walk them around, keep them awake, and monitor their breathing.

The following are symptoms of an overdose:
  • Awake, but unable to talk
  • Body is very limp
  • Face is very pale or clammy
  • Fingernails and lips turn blue or purplish black
  • For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
  • Breathing is very slow and shallow, erratic, or has stopped
  • Pulse (heartbeat) is slow, erratic, or not there at all
  • Choking sounds, or a snore-like gurgling noise (sometimes called the “death rattle”)
  • Vomiting
  • Loss of consciousness
  • Unresponsive to outside stimulus

If someone is making unfamiliar sounds while “sleeping” it is worth trying to wake him or her up. Many loved ones of users think a person was snoring, when in fact the person was overdosing. These situations are a missed opportunity to intervene and save a life.

It is rare for someone to die immediately from an overdose.  When people survive, it’s because someone was there to respond.

The most important thing is to act right away!
Next Page: Responding to Opioid Overdose
Designed & Developed by Firefly Partners